Comment from Ortho-McNeil Levaquin victim.

Below is a very well written comment from Leigh, another victim of the Ortho-McNeil drug Levaquin ( Levofloxacin ).

I was floxed by Levaquin early last month.  Five 500 mg pills.  I was prescribed 10 for a sinus infection, but quit after I fell apart on the fifth day (I’ve noticed that a lot of stories mention a meltdown after five days). I’m 62; had the doctor been paying attention, he would never have given me the drug in the first place.  I started out with Achilles tendon pain and stiffness and some pretty bad knee pain– soreness and just aching all the time– but the worst symptom was severe muscle weakness, particularly in my legs.  I could walk only at a snail’s pace, and had to physically pull myself up stairs with the handrail, arriving at the top short of breath and ready to collapse. Standing for longer than a few minutes was out of the question.   Having to use my upper body to compensate for the weakness in my legs– pulling myself out of chairs, etc.– meant that my shoulder joints got involved and started to hurt too.  The doctor said that “maybe” my symptoms could be caused by the Levaquin, gave me a different antibiotic, and prescribed Naproxen (Aleve) for my pain; by then I had already read stories of bad NSAID interactions with quinolones, so I didn’t take it.

Six weeks later, here’s what is going on:  the constant pain in my knees has lessened to occasional twinges.  My right Achilles tendon has a lump in it, and both Achilles tendons are stiff and slightly painful when I get out of bed, but no ruptures so far.  The muscle weakness has ever so slowly improved, but is still present.  My heart rate has sped up and I have palpitations occasionally. The tendons around my elbows, shoulders, and knees are extremely tender to the touch.  My general energy level is a little higher, but I’m nowhere near back to normal.  My vision, already bad, has blurred some more.  But I’m able to sleep without being awakened by my knee pain, and while I’m terrified that new and worse symptoms will emerge, I’m very grateful that it hasn’t been worse so far. I was already taking fish oil 2000 mg, evening primrose oil 1000 mg,calcium + D, and a multivitamin daily.  I have added chelated magnesium 500 mg, glutathione 200 mg, and Ester-C 1500 mg.  I don’t know which, if any, of these things may be helping me, but I started to see tiny improvements after I added the extra C.  I live in an area where alternative medicine is frowned on, so I don’t have things like intravenous treatments available to me. Still, I now have hope that I’ll slowly get better. Nevertheless, my life has changed.  I have to weigh ordinary activities and ask “Can I do it?”  The answer is usually “Probably not.”  I will retire from my job at the end of March; I had contemplated retirement before I was floxed, but now I have to.

My heart goes out to everyone who has been poisoned by these chemicals, so blithely handed out in the name of drug company profits.  In closing, I would like to make a request regarding a type of post I have seen here and on other boards.  This is not aimed at any individual, since this type of comment appears under various names and describes different recovery patterns.  Please, if you are lucky enough to recover, share your experience and your joy!  But do not insult those who are still struggling by adding remarks of the “Don’t believe the horror stories” variety.  People don’t post horror stories for the fun of it, or because they’re liars or hypochondriacs– or, as one poster on another board snidely said, because they want to sue the drug companies for big bucks.  Quinolones affect people differently; some recover, and some are disabled with enduring symptoms. Everyone who is dealing with the aftereffects of these drugs has enough trouble without having their truth invalidated by thoughtless comments.  Thank you.

Be Sociable, Share!
You can leave a response, or trackback from your own site.

2 Responses to “Comment from Ortho-McNeil Levaquin victim.”

  1. Claire says:

    You are right. Insulting suffering people who got poisened by under informed doctors and the failing filter of health care authorities ( I am European and guess what, the warnings against quinolones is even weaker here ,)
    I got floxed on Feb 13,14,15. Avelox. Very mild symptoms after first pill. A little more after the second called the doctor who told me ” no problem with Avelox” . So I took the third one. The next morning I could hardly walk.
    Lost taste for 3 days, skin rash 3 days, joints and tendon pain. Legs were stronger by the next day after I quit the treatment. For one week, I felt sporadic oppression, kind of panic attack. Fortunately, that is over.
    I thought that would be it, having just some tendon and joints pain left. But this week, just 3 weeks later, joints and tendon pains have increased. Had burning feelings in my forearms. And yesterday, one more effect : hypertension and blood pressure erratic changes. What is coming next ? Had a blood test result today, not alarming except for collagen antibodies which are higher than normal. Does anyone know whether this is normal just after the toxic episode or what other kind of blood factors should be tested in the coming weeks or months to check what process is going on ?

  2. Anita says:

    When red blood cells are poisoned, it takes 120 days to rebuild them. Total recovery could be months due to the latent tissue that also must be cleaned of toxic residue. I work in natural medicine and would be glad to speak with you. Anita 303-908-5458

Leave a Reply


Design by Aaron Melvin